Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Nonselfadjoint crossed products (invariant subspaces and maximality)


Authors: Michael McAsey, Paul S. Muhly and Kichi-Suke Saito
Journal: Trans. Amer. Math. Soc. 248 (1979), 381-409
MSC: Primary 46L10
DOI: https://doi.org/10.1090/S0002-9947-1979-0522266-3
MathSciNet review: 522266
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Let $ \mathcal{L}$ be the von Neumann algebra crossed product determined by a finite von Neumann algebra M and a trace preserving automorphism. In this paper we investigate the invariant subspace structure of the subalgebra $ {\mathcal{L}_ + }$ of $ \mathcal{L}$ consisting of those operators whose spectrum with respect to the dual automorphism group on $ \mathcal{L}$ is nonnegative, and we determine conditions under which $ {\mathcal{L}_ + }$ is maximal among the $ \sigma $-weakly closed subalgebras of $ \mathcal{L}$. Our main result asserts that the following statements are equivalent: (1) M is a factor; (2) $ {\mathcal{L}_ + }$ is a maximal $ \sigma $-weakly closed subalgebra of $ \mathcal{L}$; and (3) a version of the Beurling, Lax, Halmos theorem is valid for $ {\mathcal{L}_ + }$. In addition, we prove that if $ \mathfrak{A}$ is a subdiagonal algebra in a von Neumann algebra $ \mathcal{B}$ and if a form of the Beurling, Lax, Halmos theorem holds for $ \mathfrak{A}$, then $ \mathcal{B}$ is isomorphic to a crossed product of the form $ \mathcal{L}$ and $ \mathfrak{A}$ is isomorphic to $ {\mathcal{L}_ + }$.


References [Enhancements On Off] (What's this?)

  • [1] M. B. Abrahamse and R. G. Douglas, Subnormal operators related to multiply connected domains, Advances in Math. 19 (1976), 106-148. MR 0397468 (53:1327)
  • [2] W. B. Arveson, Analyticity in operator algebras, Amer. J. Math. 89 (1967), 578-642. MR 0223899 (36:6946)
  • [3] -, Operator algebras and measure preserving automorphisms, Acta Math. 118 (1967), 95-109. MR 0210866 (35:1751)
  • [4] -, On groups of automorphisms of operator algebras, J. Functional Analysis 15 (1974), 217-243. MR 0348518 (50:1016)
  • [5] H. Behncke, Automorphisms of crossed products, Tôhoku Math. J. 21 (1969), 580-600. MR 0270163 (42:5056)
  • [6] J. Dixmier, Formes linéaires sur un anneau d'opérateurs, Bull. Soc. Math. France 81 (1953), 9-39. MR 0059485 (15:539a)
  • [7] -, Les algèbres d'opérateurs dans l'espace Hilbertien, Gauthier-Villars, Paris, 1969.
  • [8] J. Feldman and C. Moore, Ergodic equivalence relations, cohomology, and von Neumann algebras. II, Trans. Amer. Math. Soc. 234 (1977), 325-359. MR 0578730 (58:28261b)
  • [9] H. Helson, Lectures on invariant subspaces, Academic Press, London and New York, 1964. MR 0171178 (30:1409)
  • [10] -, Analyticity on compact abelian groups, in Algebras in Analysis, Academic Press, New York, 1975. MR 0427959 (55:989)
  • [11] R. I. Loebl and P. S. Muhly, Analyticity and flows in von Neumann algebras, J. Functional Analysis 29 (1978), 214-252. MR 504460 (81h:46080)
  • [12] G. Mackey, Point realizations of transformation groups, Illinois J. Math. 6 (1962), 327-335. MR 0143874 (26:1424)
  • [13] M. McAsey, Invariant subspaces of nonselfadjoint crossed products, Thesis, Univ. of Iowa, May, 1978.
  • [14] F. J. Murray and J. von Neumann, On rings of operators, Ann. of Math. (2) 37 (1936), 116-229. MR 1503275
  • [15] E. Nelson, Notes on noncommutative integration, J. Functional Analysis 15 (1974), 103-116. MR 0355628 (50:8102)
  • [16] D. Olesen, On spectral subspaces and their applications to automorphism groups, Physics Theory Seminar 1973-1974, U.E.R. Scientifique de Luminy (Université d'Aix-Marseille II), 1974.
  • [17] H. Radjavi and P. Rosenthal, Invariant subspaces, Springer-Verlag, New York, Heidelberg, and Berlin, 1973. MR 0367682 (51:3924)
  • [18] V. A. Rohlin, Selected topics from the metric theory of dynamical systems, Amer. Math. Soc. Transl. (2) 49 (1966), 171-240.
  • [19] M. Rosenblum, Vectorial Toeplitz operators and the Fejér-Riesz theorem, J. Math. Anal. Appl. 23 (1968), 139-147. MR 0227794 (37:3378)
  • [20] K.-S. Saito, The Hardy spaces associated with a periodic flow on a von Neumann algebra, Tôhoku Math. J. 29 (1977), 69-75. MR 0440381 (55:13256)
  • [21] -, On non-commutative Hardy spaces associated with flows on finite von Neumann algebras, Tôhoku Math. J. 29 (1977), 585-595. MR 0463932 (57:3870)
  • [22] I. E. Segal, A non-commutative extension of abstract integration, Ann. of Math. (2) 57 (1953), 401-457. MR 0054864 (14:991f)
  • [23] T. Srinivasan and J.-K. Wang, Weak-$ {\ast}$ Dirichlet algebras, Proc. Internat. Sympos. on Function Algebras (Tulane Univ., 1965), Scott-Foresman, Chicago, I11., 1966, pp. 216-249. MR 0198282 (33:6441)
  • [24] M. Takesaki, Duality for crossed products and the structure of von Neumann algebras of type III, Acta Math. 131 (1973), 249-310. MR 0438149 (55:11068)
  • [25] G. Zeller-Meier, Produits croisés d'une $ {C^\ast}$-algèbre par un groupe d'automorphismes, J. Math. Pures Appl. (9) 47 (1968), 101-239. MR 0241994 (39:3329)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 46L10

Retrieve articles in all journals with MSC: 46L10


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1979-0522266-3
Keywords: Crossed products, von Neumann algebras, subdiagonal algebras, maximality questions
Article copyright: © Copyright 1979 American Mathematical Society

American Mathematical Society